Alert archive / Alabama / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 91, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 9, 2019, 3:32 PM CDT for 6 counties in Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2019, 3:32 PM CDT (20:32 UTC)
- Expired
- May 9, 2019, 4:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bullock County, AL, Elmore County, AL, Lowndes County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL
The radar
The Maxwell AFB radar (KMXX), 42 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
832
WUUS54 KBMX 092032
SVRBMX
ALC011-051-085-087-101-109-092115-
/O.NEW.KBMX.SV.W.0091.190509T2032Z-190509T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
332 PM CDT Thu May 9 2019
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northwestern Pike County in southeastern Alabama...
Southern Elmore County in east central Alabama...
Western Bullock County in southeastern Alabama...
Southeastern Lowndes County in south central Alabama...
Central Macon County in southeastern Alabama...
Montgomery County in south central Alabama...
* Until 415 PM CDT.
* At 332 PM CDT, severe thunderstorms were located along a line
extending from near Wetumpka to Montgomery to Davenport, moving
east at 55 mph.
HAZARD...60 mph wind gusts. The Montgomery airport recorded a wind
gust to 47 mph.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Montgomery, Prattville, Millbrook, Tuskegee, Wetumpka, Tallassee,
Union Springs, Notasulga, Meadville, Milstead, Pike Road, Elmore,
Coosada, Shorter, Franklin, Hyundai Motors Of Alabama, Auburn
University In Montgomery, Dublin, Lake Tuskegee and Woodcrest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3199 8630 3205 8631 3205 8641 3200 8641
3202 8659 3260 8632 3256 8589 3249 8589
3249 8580 3255 8580 3253 8563 3226 8562
3192 8576
TIME...MOT...LOC 2032Z 271DEG 46KT 3255 8625 3229 8628 3206 8642
HAIL...<.75IN
WIND...60MPH
$$
89^GSatterwhite2 follow-up statements
827
WWUS54 KBMX 092048
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
348 PM CDT Thu May 9 2019
ALC085-092058-
/O.CAN.KBMX.SV.W.0091.000000T0000Z-190509T2115Z/
Lowndes AL-
348 PM CDT Thu May 9 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOWNDES COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3199 8630 3205 8631 3206 8641 3232 8640
3244 8624 3258 8614 3256 8589 3249 8589
3249 8580 3255 8580 3253 8563 3226 8562
3192 8576
TIME...MOT...LOC 2048Z 271DEG 43KT 3254 8600 3228 8611 3206 8626
$$
ALC011-051-087-101-109-092115-
/O.CON.KBMX.SV.W.0091.000000T0000Z-190509T2115Z/
Pike AL-Elmore AL-Bullock AL-Macon AL-Montgomery AL-
348 PM CDT Thu May 9 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHWESTERN PIKE...SOUTHEASTERN ELMORE...WESTERN BULLOCK...
CENTRAL MACON AND MONTGOMERY COUNTIES...
At 348 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Kent to Pike Road to near Ramer,
moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Montgomery, Tuskegee, Tallassee, Union Springs, Notasulga, Meadville,
Milstead, Pike Road, Shorter, Franklin, Hyundai Motors Of Alabama,
Auburn University In Montgomery, Dublin, Lake Tuskegee, Woodcrest,
Beans Crossroads, Snowdoun, Shopton, Sellers and Ramer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3199 8630 3205 8631 3206 8641 3232 8640
3244 8624 3258 8614 3256 8589 3249 8589
3249 8580 3255 8580 3253 8563 3226 8562
3192 8576
TIME...MOT...LOC 2048Z 271DEG 43KT 3254 8600 3228 8611 3206 8626
HAIL...<.75IN
WIND...60MPH
$$
89^GSatterwhite192
WWUS54 KBMX 092101
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
401 PM CDT Thu May 9 2019
ALC011-051-087-101-109-092115-
/O.CON.KBMX.SV.W.0091.000000T0000Z-190509T2115Z/
Pike AL-Elmore AL-Bullock AL-Macon AL-Montgomery AL-
401 PM CDT Thu May 9 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHWESTERN PIKE...SOUTHEASTERN ELMORE...WESTERN BULLOCK...
CENTRAL MACON AND EASTERN MONTGOMERY COUNTIES...
At 400 PM CDT, severe thunderstorms were located along a line
extending from Tallassee to 6 miles east of Pike Road to Grady,
moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Southeastern Montgomery, Tuskegee, Tallassee, Union Springs,
Notasulga, Milstead, Meadville, Pike Road, Shorter, Franklin, Pine
Level, Dublin, Franklin Field, Lake Tuskegee, Beans Crossroads,
Shopton, Grady, Sellers, Davisville and Ramer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3199 8630 3205 8631 3219 8628 3242 8612
3257 8599 3256 8589 3249 8589 3249 8580
3255 8580 3253 8563 3226 8562 3192 8576
TIME...MOT...LOC 2100Z 272DEG 43KT 3253 8589 3226 8600 3199 8618
HAIL...<.75IN
WIND...60MPH
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 12:35 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, May 9, 12:35 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1235 PM CDT Thu May 9 2019 .UPDATE... For 18Z Aviation & Short Term. && .SHORT TERM UPDATE... Through this afternoon. --Line of thunderstorms w/ trailing rain through this afternoon-- At 17:30Z/12:30PM, a convective line was roughly half-way through central Alabama. A few reports of wind damage were noted along the leading edge of the storms. With surface temperatures nudging into the low 80s (F) + dew points in the upper 60s (F), surface-based CAPE values are running 1,500+ J/kg. Bulk shear is around 30-40 knots. This environment has allowed for an increase in storm organization since earlier this morning. There will be a continued risk of damaging, straight-line winds through this afternoon. 89^GSatterwhite .LONG TERM... /Issued at 408 AM CT/ Friday: The cold front will be stalled over northwest Alabama on Friday as it will be parallel to the southwest flow aloft and well-removed from the associated occluding surface low over Quebec. A moist air mass will be in place along and south of the front with PWATs around 1.75 inches and dew points in the upper 60s to around 70F. At upper levels, a rex block is expected to develop over the western CONUS with a ridge over the Pacific Northwest and an upper low near southern California. Over the eastern CONUS, broad troughing will be located over the northern tier and Canada, with a strengthening ridge over the Gulf. The strengthening ridge will result in weak synoptic height rises and keep the jet stream well north of Central Alabama. But models are in good agreement with a convectively-enhanced shortwave/MCV lifting northeastward from Texas during the day. This combined with the moist air mass and stalled frontal boundary should result in scattered to numerous showers and thunderstorms developing with daytime heating. 0-6 km bulk shear values around 25 kts and weak forcing will not be supportive of any organized severe storms, but expect some strong storms to be possible with gusty winds and small hail. Continued weak impulses in the southwest flow and the moist air mass will result in chances of showers and thunderstorms continuing over the area Friday night, with highest chances across the north closest to the stalled front. Saturday and Sunday: An upper low and associated shortwave digging southward through the Northern Plains on the back side of the northern stream trough and waves ejecting out of the southern stream upper low off the coast of San Diego will result in a broad area of height falls over the Southern Plains and Lower Mississippi Valley on Saturday. In response to these factors, a wave of low pressure is expected to develop along the front over the ArkLaTex and track northeastward through the Mid-South, with an associated LLJ. This will cause the front to begin to lift northward as a warm front, though the boundary may be a bit messy due to convective outflows. Continued impulses in the WSW flow aloft and a moist air mass will result in periods of scattered to numerous showers and thunderstorms. 0-6 km bulk shear values remain too weak for organized severe storms during the day on Saturday. However, this appears to change as we go into Saturday night and Sunday. The ECMWF remains the most amplified solution for the deepening trough over the Midwest and thus continues to have stronger mid-level flow over the Deep South. But the other models appear to be trending towards seasonably strong mid-level flow as well. Confidence in timing is low given somewhat unfocused forcing, but there are signals that an organized line of storms/MCS may move across the area during the late Saturday night into Sunday timeframe ahead of a cold front. Timing relative to the diurnal cycle will dictate how much instability is available. But given the presence of 40-50 kts of westerly 0-6 km bulk shear and plentiful moisture, will add a low confidence severe mention to the HWO for Sunday, and continue to monitor the timing to see if late Saturday night needs to be included as well. The main threat appears to be damaging winds. However, depending on the strength of the surface low and LLJ, low-level shear/helicity could become marginally supportive of brief tornadoes as well. Confidence in this particular potential is too low to mention in the HWO at this time. Will also need to monitor rainfall totals through the weekend given high PWATs. Storm total rainfall amounts of 1-3 inches with locally higher amounts are possible. We have not been particularly wet lately, streamflows are running around normal, and spring vegetation will soak up much of the rainfall. But will need to monitor for flooding if any particular areas get several rounds of heavy rain. Monday through Wednesday: East Coast troughing will the predominant feature through the first half of next week, resulting in northwesterly flow. The upper low over the southwestern CONUS will weaken as it moves eastward. After a week of summer-like temperatures, temperatures will be more spring- like. Mainly dry conditions are expected with rain chances mainly confined to the Gulf Coast and offshore. 32/Davis && .AVIATION... 18Z TAF Discussion. --Rain and storms will affect all TAF sites today w/ improvements heading into this evening; lowering ceilings overnight-- At 17:30Z/12:30PM, a line of thunderstorms was moving eastward through central Alabama. I've done a rough estimate of thunderstorm/reduced ceiling and visibility impacts this afternoon into evening. There should be a brief wind shift toward the north behind the convective line, before turning back toward a southerly large-scale flow. Through tonight, rain/storms should be east of central Alabama with lingering clouds that should trend toward MVFR overnight/early Friday. There's another chance for some rain/storm activity later on Friday, but have not included at this time given variability in forecast guidance. 89^GSatterwhite && .FIRE WEATHER... An approaching storm system will bring enhanced rain chances today through the weekend. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 65 81 65 80 65 / 40 60 70 70 70 Anniston 66 82 65 81 66 / 60 60 70 70 60 Birmingham 67 82 67 81 66 / 40 60 70 70 70 Tuscaloosa 68 81 67 80 66 / 20 70 70 70 70 Calera 67 80 66 80 66 / 40 70 70 60 60 Auburn 67 83 68 82 67 / 60 60 40 60 30 Montgomery 68 84 68 85 68 / 60 60 40 60 40 Troy 67 85 68 85 68 / 60 60 30 50 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 9, 11:19 AM CDT, 4 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1119 AM CDT Thu May 9 2019 ALZ011>015-017>050-101930- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1119 AM CDT Thu May 9 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...This Afternoon and Tonight. A line of thunderstorms will move through central Alabama today. There is a risk of damaging, straight line winds up to 60 mph and an isolated, brief tornado. This threat includes much of central Alabama, mainly northwest of Interstate 85 through 5 PM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low confidence risk of severe thunderstorms on Sunday. At this time the main threat is expected to be damaging winds. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed on Sunday.
In the hours before
Local storm report, May 9, 2:56 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 PM CDT THU MAY 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG 1 WNW CEDAR BLUFF 34.22N 85.61W
05/09/2019 CHEROKEE AL EMERGENCY MNGR
SEVERAL TREES DOWN ALONG BROWN STREET IN
CEDAR BLUFF.
&&
MWLocal storm report, May 9, 3:09 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
309 PM CDT THU MAY 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM TSTM WND DMG HALEYVILLE 34.24N 87.62W
05/09/2019 WINSTON AL PUBLIC
TREES DOWN IN HALEYVILLE.
&&
MWLocal storm report, May 9, 3:19 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
319 PM CDT THU MAY 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 PM TSTM WND DMG PARTRIDGE CROSSROADS 33.76N 86.94W
05/09/2019 JEFFERSON AL 911 CALL CENTER
TREES DOWN AT THE INTERSECTION OF MT OLIVE
RD AND CORNER SCHOOL RD.
&&
MWSpecial weather statement, May 9, 3:19 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Birmingham AL
319 PM CDT Thu May 9 2019
ALZ037-043-045-092045-
Tallapoosa AL-Macon AL-Elmore AL-
319 PM CDT Thu May 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELMORE...NORTH
CENTRAL MACON AND SOUTH CENTRAL TALLAPOOSA COUNTIES UNTIL 345 PM
CDT...
At 319 PM CDT, Doppler radar was tracking a strong thunderstorm over
Martin Dam, or 8 miles north of Tallassee, moving southeast at 30
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Tuskegee, Tallassee, Notasulga, Franklin, Martin Dam, Liberty City,
Southern Lake Martin, Tallapoosa City, Yates Dam, Reeltown and Yates
Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3247 8580 3265 8602 3275 8589 3265 8570
3258 8570 3258 8567
TIME...MOT...LOC 2019Z 299DEG 28KT 3265 8589
89^GSatterwhiteLocal storm report, May 9, 3:23 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
323 PM CDT THU MAY 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 PM TSTM WND DMG 3 E SUMITON 33.75N 86.99W
05/09/2019 JEFFERSON AL 911 CALL CENTER
TREES DOWN ALONG THE INTERSECTION OF JIM
GOGGANS RD AND BAGGLY RD.
&&
MWSpecial weather statement, May 9, 3:25 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Birmingham AL
325 PM CDT Thu May 9 2019
ALZ041>044-092115-
Autauga AL-Lowndes AL-Montgomery AL-Elmore AL-
325 PM CDT Thu May 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN AUTAUGA...SOUTHERN
ELMORE...EASTERN LOWNDES AND MONTGOMERY COUNTIES UNTIL 415 PM CDT...
At 325 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elmore to Montgomery to near Logan.
Movement was southeast at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Montgomery, Prattville, Millbrook, Wetumpka, Fort Deposit,
Hayneville, Meadville, Pike Road, Elmore, Coosada, Deatsville,
Hyundai Motors Of Alabama, Auburn University In Montgomery, Dublin,
Woodcrest, Snowdoun, Sellers, Ramer, Waugh and Lagoon Park.
LAT...LON 3205 8665 3235 8650 3263 8644 3253 8596
3244 8598 3245 8599 3243 8599 3242 8602
3236 8599 3218 8603 3197 8616 3196 8630
3205 8631 3205 8641 3204 8640 3197 8640
3196 8646
TIME...MOT...LOC 2025Z 295DEG 23KT 3256 8636 3231 8639 3204 8650
89^GSatterwhiteThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 11:11 AM CDT | Severe Thunderstorm Warning | BMX | Winston | 52 min |
| May 9, 11:14 AM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 61 min |
| May 9, 11:23 AM CDT | Severe Thunderstorm Warning | BMX | Walker | 67 min |
| May 9, 11:40 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 80 min |
| May 9, 12:08 PM CDT | Special Weather Statement | BMX | Blount | 67 min |
| May 9, 12:09 PM CDT | Special Weather Statement | BMX | Bibb, Shelby | 81 min |
| May 9, 12:25 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 43 min |
| May 9, 12:47 PM CDT | Special Weather Statement | BMX | Etowah, St. Clair | 28 min |
| May 9, 12:57 PM CDT | Severe Thunderstorm Warning | BMX | Etowah, St. Clair | 63 min |
| May 9, 1:24 PM CDT | Special Weather Statement | BMX | Calhoun, Talladega | 66 min |
| May 9, 1:29 PM CDT | Special Weather Statement | BMX | Coosa | 61 min |
| May 9, 1:35 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 55 min |
| May 9, 1:38 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 25 min |
| May 9, 1:58 PM CDT | Special Weather Statement | BMX | Autauga | 62 min |
| May 9, 2:09 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 51 min |
| May 9, 2:25 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 4 days |
| May 9, 2:50 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 40 min |
| May 9, 3:19 PM CDT | Special Weather Statement | BMX | Elmore | 26 min |
| May 9, 3:25 PM CDT | Special Weather Statement | BMX | Montgomery | 50 min |
| May 9, 4:17 PM CDT | Special Weather Statement | BMX | Bullock, Lee, Macon, Pike | 43 min |
| May 9, 4:52 PM CDT | Special Weather Statement | BMX | Russell | 38 min |
| May 9, 5:03 PM CDT | Special Weather Statement | BMX | Lee | 27 min |
| May 9, 5:08 PM CDT | Special Weather Statement | BMX | Barbour | 52 min |
| May 9, 5:35 PM CDT | Special Weather Statement | BMX | Russell | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.